Texas, 2002

Tornado and Hail in Texas, May 28, 2002

May 28, 2002 · NWS MAF · 10 events in 5 counties and zones

Severe thunderstorms developed during the afternoon and evening of the 28th across the western Permian Basin and the Trans Pecos region. and tracked south across Pecos County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed during the afternoon and evening of the 28th across the western Permian Basin and the Trans Pecos region. One isolated supercell developed over Crane County...and tracked south across Pecos County. Multiple reports were received of a brief tornado in northern Pecos County...west of Girvin. Other severe storms across the area produced large hail and severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 2:28 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 28, 2:28 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE MAY 28 2002

KMAF MORNING SOUNDING SHOWS A PWAT AROUND ONE INCH ALONG WITH 700-
500MB LAPSE RATES AROUND 9C/KM. WEAK BUT MOIST (KMAF 12Z 850MB DEW
POINT OF 17C) LOW-LEVEL EASTERLY FLOW NOTED ACROSS THE AREA IS
HELPING CU DEVELOPMENT FROM THE GUADALUPE MOUNTAINS SOUTH INTO THE
BIG BEND. LOW CLOUDS HAVE BEEN SLOW TO ERODE OVER THE NORTHEASTERN
ZONES...BUT CLEARING NOTED OVER THE LOW ROLLING PLAINS IS HEADED OUR
WAY. KMAF 88-D ALSO SHOWING A SW TO NE ORIENTED BOUNDARY FROM CENTRAL
GLASSCOCK COUNTY INTO SOUTHERN ECTOR COUNTY.

SHORT TERM CONCERNS INCLUDE ANOTHER ROUND OF CONVECTION FOR THE
CWA. HIGH-BASED SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS WILL DRIFT
INTO THE PLAINS ENCOUNTERING AN UNSTABLE ENVIRONMENT. META SUGGESTS
CAPES IN THE 2000-2500 J/KG RANGE WITH LI/S OF -4 TO -7 OVER OUR
EASTERN ZONES. SWODY1 HAS MUCH OF OUR CENTRAL AND EASTERN ZONES IN A
SLIGHT RISK AND SEE NO REASON TO ARGUE. MAIN THREATS WILL BE HAIL
AND WINDS ALTHOUGH WILL HAVE TO MONITOR AREAS GENERALLY THIS AREA
FOR FLOODING AS A FEW LOCATIONS YESTERDAY RECEIVED AS MUCH AS 1.5
INCHES OF RAIN. LOW-LEVEL MOISTURE REMAINS OVER THE AREA TOMORROW AS
UPPER HIGH BUILDS OVER THE GREAT BASIN AND MID-LEVEL FLOW BECOMES
NLY. WILL KEEP ISOLATED POPS IN THE FORECAST FOR MOST ZONES WED
AND THU WITH ADEQUATE LOW-LEVEL MOISTURE AND DECENT MID-LEVEL LAPSE
RATES. ABOVE MENTIONED UPPER HIGH SHIFTS E INTO THE PLAINS FRI AND
SAT MID-LEVEL TEMPS WILL WARM IN RESPONSE. AM A LITTLE CONCERNED
THAT WITH LOW-LEVEL MOISTURE HANGING AROUND ISOLATED STORMS MAY FIRE
OVER THE DAVIS/BIG BEND MOUNTAINS. WON/T ADD ANY POPS JUST YET BUT
THIS IS SOMETHING TO LOOK AT. LONG RANGE MODELS AGREE ON SHIFTING
THE UPPER HIGH EAST OF THE AREA MONDAY WITH A LONG WAVE TROUGH OVER
THE WESTERN U.S. WE WILL LIKELY SEE AN INCREASE IN HIGH LEVEL
SUBTROPICAL MOISTURE BEGINNING MONDAY AND POSSIBLY SOME COOLER MID-
LEVEL TEMPS TUESDAY.

PRELIMS
MAF   63/93/64/94 2222
LSA   62/92/66/93 2222
6R6   66/96/67/97 3223
MRF   57/90/59/91 2223
CNM   60/94/62/97 2111

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, May 28, 2:00 PM CST, 2 hours 37 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE MAY 28 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY TO THE EAST INTO
OKLAHOMA TUESDAY AFTERNOON.  THE DRYLINE WILL MOVE EAST AND INTERACT
WITH OTHER SURFACE BOUNDARIES TO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING HOURS FOR AREAS
ALONG AND EAST OF A LINE EXTENDING FROM THE GUADALUPE MOUNTAINS
SOUTHEAST TO THE BIG BEND.

.THREATS...
THUNDERSTORMS...
A FEW THUNDERSTORMS WILL DEVELOP OVER THE AREA TUESDAY AFTERNOON
AND EVENING...ESPECIALLY OVER AREAS ALONG AND EAST OF A LINE
EXTENDING FROM THE GUADALUPE MOUNTAINS SOUTHEAST TO THE BIG BEND.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.  THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL
BE EAST OF A LAMESA...TO ANDREWS...TO MONAHANS...TO SANDERSON
LINE.  SPOTTER ACTIVATION MAY BE REQUESTED LATER TUESDAY AFTERNOON
AND EVENING.

44
Special weather statement, May 28, 3:53 PM CST, 44 minutes before
NMZ029-033-034-TXZ045-046-050>052-058>063-067>070-074-075-082-290400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT TUE MAY 28 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT TUESDAY EVENING(1000 PM MDT TUESDAY EVENING)
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 41 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
May 28, 4:37 PM CST
Where
Ector County, Goldsmith
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.983, -102.617

Hail, Crane

When
May 28, 5:00 PM CST
Where
Crane County, 19 mi NW of Crane
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.600, -102.583

Hail, Pecos

When
May 28, 5:30 PM CST
Where
Pecos County, 2 mi NE of Girvin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.100, -102.367

Tornado, Pecos

When
May 28, 5:48 PM CST
Where
Pecos County, 11 mi W of Girvin
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
31.083, -102.567

A motorists and local law enforcement officials witnessed a brief tornado west of highway 67.

Hail, Pecos

When
May 28, 6:04 PM CST
Where
Pecos County, Bakersfield
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.883, -102.283

Thunderstorm Wind, Pecos

When
May 28, 6:20 PM CST
Where
Pecos County, 7 mi WNW of Bakersfield
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
30.917, -102.400

Hail, Gaines

When
May 28, 9:45 PM CST
Where
Gaines County, Seagraves
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.933, -102.550

Quarter hail was covering the ground in Seagraves.

Hail, Gaines

When
May 28, 10:24 PM CST
Where
Gaines County, 11 mi NE of Seminole
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -102.517

Hail, Gaines

When
May 28, 10:40 PM CST
Where
Gaines County, Loop
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.917, -102.417

Reported by the employees at the local cotton gin.

Hail, Dawson

When
May 28, 11:30 PM CST
Where
Dawson County, 3 mi W of Patricia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.550, -102.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296987, 5296988, 5296989, 5296990, 5296991, 5296994, 5296992, 5296993, 5296996, 5296995.